Texas, 2015

Tornadoes and Hail in Texas, May 8 to 10, 2015

May 8 to 10, 2015 · NWS SJT · 27 events in 12 counties and zones

A nearly stationary upper level low over southern California was the mechanism that caused upper level disturbances to move across West Central Texas. These upper level disturbances interacted with outflow boundaries, daytime heating, and very unstable air to produce severe weather over the three day period which included large hail, damaging winds and tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A nearly stationary upper level low over southern California was the mechanism that caused upper level disturbances to move across West Central Texas. These upper level disturbances interacted with outflow boundaries, daytime heating, and very unstable air to produce severe weather over the three day period which included large hail, damaging winds and tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 8, 3:29 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, May 8, 3:29 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
429 PM CDT Fri May 8 2015

.SHORT TERM...
(Tonight and Tomorrow)

...Severe Thunderstorms...

The potential for severe thunderstorms highlights the forecast
for the next 24 hours. With southwest flow aloft over Texas and a
dryline to our west, severe thunderstorms are possible during the
next 24 hours. Most of our Counties are currently under Tornado
Watch number 145, which continues until midnight CDT tonight. In
addition, the 0 to 6 kilometer bulk shear this afternoon is in
the 40 to 60 knots range; plus, surface based CAPEs this afternoon
are around 4000 J/Kg. These conditions clearly have our attention.
With ongoing severe thunderstorms to our northwest, outflow
boundaries from that activity will be a big player, during the
evening hours, for supercell initiation over our counties.

.LONG TERM...
(Saturday night through Friday)

...Severe Weather Threat Into Sunday Night...

With the main focus on the short term, the long term forecast
remains essentially unchanged. The upper trough axis will finally
move over and east of our counties Sunday night. Until then, any
thunderstorms, which develop over or move into our counties, may
be severe. The timing of the next front looks more likely for early
to mid day Monday, rather than late Sunday night. Temperatures
after the front still look cooler, at least into mid week. Another
developing upper trough, along the west coast, will help maintain
southwest flow aloft over Texas for most of next week. Thus,
thunderstorms remain in the forecast for all long-term periods.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 68  84  63  80  60 /  30  50  50  50  30
San Angelo 	 69  88  63  81  60 /  30  30  70  50  40
Junction 	 70  83  68  81  64 /  30  40  70  70  60

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

Huber
Hazardous weather outlook, May 8, 2:54 PM CST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
354 PM CDT FRI MAY 8 2015

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-092100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
354 PM CDT FRI MAY 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE...ESPECIALLY WEST OF
A LINE FROM JUNCTION TO COLEMAN. THE MAIN THREATS THERE ARE
TORNADOES...LARGE HAIL...DAMAGING WINDS...AND DEADLY LIGHTNING.
ELSEWHERE...THE MAIN THREATS ARE LARGE HAIL...DAMAGING WINDS...AND
DEADLY LIGHTNING. ALTHOUGH THE TORNADO THREAT IS NOT HAS
HIGH...EAST OF THIS LINE...A TORNADO IS POSSIBLE. IN
ADDITION...HEAVY RAINFALL MAY PRODUCE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ORGANIZED SEVERE WEATHER IS POSSIBLE AGAIN ON SATURDAY. SEVERE
WEATHER THREATS INCLUDE DAMAGING WINDS...VERY LARGE HAIL...
TORNADOES...AND LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON...AND AGAIN ON
SATURDAY.

HUBER

In the hours before

Special weather statement, May 8, 2:09 PM CST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
309 PM CDT FRI MAY 8 2015

TXZ076-082045-
CROCKETT TX-
309 PM CDT FRI MAY 8 2015

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 345 PM CDT FOR
CROCKETT COUNTY...

POTENTIAL STORM HAZARDS INCLUDE...
GUSTY WINDS AND HAIL

AT 307 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL PECOS
COUNTY...OR ABOUT 8 MILES SOUTH OF MCCAMEY...MOVING NORTHEAST AT 25
MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  SOME BROKEN TREE BRANCHES AND A FEW WEAK TREES TOPPLED...
  SCATTERED POWER OUTAGES LIKELY...
  LIGHT LOOSE OBJECTS TOPPLED...
  DANGEROUS DRIVING CONDITIONS...
  MINOR SHINGLE DAMAGE...
  ISOLATED SMALL DENTS TO VEHICLES...

THE STRONG THUNDERSTORM WILL BE NEAR...
NORTHWESTERN CROCKETT COUNTY.

LAT...LON 3110 10234 3109 10163 3108 10162 3095 10195
      3098 10199 3098 10201 3099 10206 3098 10209
      3100 10218 3103 10222 3103 10229 3107 10236
TIME...MOT...LOC 2009Z 223DEG 26KT 3103 10223

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 hail, 10 thunderstorm wind, 3 tornado. Local standard time, as filed.

Thunderstorm Wind, Haskell

When
May 8, 4:30 PM CST
Where
Haskell County, 0.58 mi E of Rochester
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.320, -99.860

The Haskell County Sheriff's Office reported a wind gust of 60 mph in Rochester.

Tornado, Haskell

When
May 8, 4:30 PM CST to 4:31 PM CST
Where
Haskell County, 3.7 mi E of O Brien to 3.88 mi E of O Brien
Rating
EF0
Path length
0.19 mi
Path width
35 yd
Reported by
Law Enforcement
Coordinates
33.381, -99.786

A trained spotter reported a tornado through the Haskell County Sheriff's office about 3.7 miles east of O'Brien.

Thunderstorm Wind, Haskell

When
May 8, 4:40 PM CST
Where
Haskell County, 0.58 mi E of Rochester
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.320, -99.860

The sheriff's Office estimated a wind gust of 70 mph in Rochester.

Tornado, Throckmorton

When
May 8, 5:22 PM CST to 5:23 PM CST
Where
Throckmorton County, 12.89 mi NW of Throckmorton to 12.69 mi NW of Throckmorton
Rating
EF0
Path length
0.25 mi
Path width
35 yd
Reported by
Public
Coordinates
33.310, -99.340

The public reported a tornado about 13 miles northwest of Throckmorton.

Tornado, Throckmorton

When
May 8, 5:40 PM CST to 5:41 PM CST
Where
Throckmorton County, 0.9 mi NW of Throckmorton to 0.78 mi NNW of Throckmorton
Rating
EF0
Path length
0.19 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
33.190, -99.190

The sheriff's office reported a tornado about 1 mile north of Throckmorton.

Hail, Throckmorton

When
May 8, 6:05 PM CST to 6:10 PM CST
Where
Throckmorton County, 3.64 mi SSW of Throckmorton
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.130, -99.200

Hail, Throckmorton

When
May 8, 6:10 PM CST to 6:15 PM CST
Where
Throckmorton County, 0.58 mi E of Elbert
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
33.270, -98.990

Thunderstorm Wind, Throckmorton

When
May 8, 6:37 PM CST
Where
Throckmorton County, 0.69 mi S of Woodson
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.010, -99.050

The Throckmorton Fire Department/Rescue reported numerous tree limbs down in Woodson.

Hail, Throckmorton

When
May 8, 6:50 PM CST
Where
Throckmorton County, 0.69 mi S of Woodson
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
33.010, -99.050

Thunderstorm Wind, Throckmorton

When
May 8, 6:50 PM CST
Where
Throckmorton County, 0.69 mi S of Woodson
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.010, -99.050

The Throckmorton Fire Department/Rescue estimated a thunderstorm wind gust of 60 mph in Elbert.

Hail, Jones

When
May 8, 7:55 PM CST
Where
Jones County, 5.42 mi NE of Abilene
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
32.610, -99.660

Hail, Shackelford

When
May 8, 9:23 PM CST
Where
Shackelford County, Albany
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.730, -99.300

Hail, Throckmorton

When
May 9, 2:35 PM CST to 2:40 PM CST
Where
Throckmorton County, Throckmorton
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
33.180, -99.180

Hail, Callahan

When
May 9, 3:05 PM CST to 3:10 PM CST
Where
Callahan County, 3.12 mi SE of Putnam
Measured
1.75 in hail
Reported by
Public
Coordinates
32.340, -99.160

Hail, Throckmorton

When
May 9, 3:34 PM CST
Where
Throckmorton County, 0.69 mi N of Woodson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.030, -99.050

Thunderstorm Wind, Throckmorton

When
May 9, 3:39 PM CST
Where
Throckmorton County, 2.22 mi NE of Lusk
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.990, -98.990

A trained spotter 4 miles east-southeast of Woodson estimated a thunderstorm wind gust of 60 mph.

Hail, Throckmorton

When
May 9, 4:14 PM CST
Where
Throckmorton County, 0.9 mi SE of Woodson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.010, -99.040

Hail, Sterling

When
May 9, 10:57 PM CST
Where
Sterling County, 13.55 mi W of Sterling City Cld Ar
Measured
1 in hail
Reported by
COOP Observer
Coordinates
31.640, -101.210

Hail, Tom Green

When
May 9, 11:30 PM CST to 11:35 PM CST
Where
Tom Green County, 2.94 mi E of Water Vly
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
31.670, -100.680

Hail, Coke

When
May 9, 11:41 PM CST
Where
Coke County, 17.1 mi SW of Edith
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
31.720, -100.800

The Fire Department/Rescue reported hail up to the size of quarters on U.S. 87 in extreme southwest Coke County.

Thunderstorm Wind, Tom Green

When
May 10, 1:10 AM CST
Where
Tom Green County, 2.16 mi SSE of Tankersly
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.320, -100.620

A trained spotter estimated a thunderstorm wind gust of 60 mph, 4 miles north of Kinckerbocker.

Thunderstorm Wind, Concho

When
May 10, 1:45 AM CST
Where
Concho County, 0.91 mi SW of Paint Rock
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.510, -99.930

A trained spotter reported numerous tree limbs down throughout Paint Rock. The largest limbs were up to 15 feet in length.

Thunderstorm Wind, Coleman

When
May 10, 2:10 AM CST
Where
Coleman County, 4.31 mi SSE of Leaday
Measured
60 kt (69 mph) measured gust
Reported by
RAWS
Coordinates
31.510, -99.660

A RAWS observation site measured a wind gust of 69 mph, 4 miles west-northwest of Stacy.

Thunderstorm Wind, Coleman

When
May 10, 2:22 AM CST
Where
Coleman County, 1.18 mi E of Valera
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
31.750, -99.550

The Coleman County Fire Department/Rescue estimated a thunderstorm wind gust of 70 mph on U.S. 67 between Valera and Talpa.

Thunderstorm Wind, Shackelford

When
May 10, 3:15 AM CST
Where
Shackelford County, Moran
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
32.550, -99.170

A COOP Observer reported numerous tree limbs blown down in Moran, which were up to 8 feet in length.

Hail, Kimble

When
May 10, 8:57 AM CST
Where
Kimble County, 4.15 mi N of Roosevelt
Measured
1 in hail
Reported by
Public
Coordinates
30.540, -100.050

Hail, Sutton

When
May 10, 11:04 AM CST to 11:09 AM CST
Where
Sutton County, 15.64 mi ESE of Sonora
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
30.500, -100.380

A National Weather Service employee reported golf ball sized hail along Interstate 10 about 15.6 miles east of Sonora.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyThe tornado archive for Texas, 2015Warnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 578016, 578343, 578018, 578347, 578350, 578019, 578022, 578024, 578026, 578027, 578028, 578029, 578039, 578040, 578048, 578049, 578050, 578076, 578078, 578081, 578087, 578090, 578095, 578115, 578116, 578117, 578118.